Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 163, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 24, 2003, 5:23 PM EDT for Barry County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2003, 5:23 PM EDT (21:23 UTC)
- Expired
- Sep 24, 2003, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Barry County, MI
The radar
The Grand Rapids radar (KGRR), 31 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 2:20 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 242123
SVRGRR
MIC015-242200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
522 PM EDT WED SEP 24 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARRY COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 600 PM EDT
* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF ORANGEVILLE...OR ABOUT 9 MILES
NORTH OF PLAINWELL...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
IRVING AROUND 530 PM EDT
HASTINGS AROUND 535 PM EDT
WOODLAND...NASHVILLE AROUND 545 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4273 8532 4276 8523 4276 8509 4258 8509
4252 8545 4269 8555
$$
NJJ LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:10 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 24, 2:10 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 210 PM EDT WED SEP 24 2003 SHORT TERM DISCUSSION... THIS WILL BE BRIEF DUE TO POTENTIAL SEVERE WX THIS AFTERNOON. FOCUS OF THIS FORECAST PACKAGE BEGINS WITH SHRA AND TSRA THIS EVENING AHEAD OF THE FRONT AND THE SVR POTENTIAL THAT EXISTS UNTIL THE FRONT PASSES. THE FOCUS THEN SHIFTS TO PCPN CHCS AND MAX AND MIN TEMPS THROUGH THE DAY ON SAT AS THE WEATHER PATTERN CONTINUES TO REMAIN ACTIVE AND PROGRESSIVE THROUGH THE SHORT TERM. AS MENTIONED ABOVE...LATE THIS AFTERNOON AND EVENING THE COLD FRONT THAT IS CURRENTLY OVER WI WILL PASS THROUGH THE STATE THROUGH EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP AND WILL MARCH ACROSS THE CWA AS VERY GOOD LOW LEVEL CONVERGENCE AND FGEN FORCING WILL SUPPORT IT. A MID LEVEL JET MAX OF 90+ KNOTS WILL BEGIN TO MOVE OVER THE AREA AND FREEZING LEVELS WILL BE NEAR 11K FEET. WIND DAMAGE AND HAIL WILL BE THE PRIMARY THREATS. BEHIND THE FRONT...A DRY SLOT WILL WORK INTO THE AREA TEMPORARILY...BUT THEN THE UPPER TROUGH WILL WORK INTO THE AREA AND BRING SCATTERED SHOWERS BACK INTO THE AREA. THE UPPER TROUGH WILL WORK EAST OF THE AREA BY TOMORROW MORNING. INSTABILITY OVER THE LAKE WILL BE GREAT AS DELTA T/S REACH THE UPPER TEENS TO NEAR 20 AS H85 TEMPS FALL TO -1 TO 1C. MOISTURE WILL BE LIMITED AND AN INVERSION SETS UP AROUND 5K FEET ACCORDING TO THE FORECASTED SOUNDINGS. WILL DROP THE CHC TO SLIGHT CHC ALONG THE LAKESHORE. CLOUDS WILL BE BREAKING UP AS TIME GOES ON. HIGHS WILL ONLY MAKE IT INTO THE UPPER 50S FOR THE MOST PART. THU NIGHT HIGH CLOUDS WILL BEGIN TO MOVE IN FROM THE WEST AHEAD OF THE NEXT SYSTEM. OTHERWISE TEMPS WILL FALL INTO THE 40S WITH SOME ISOLATED 30S POSSIBLE. FRI THETA E ADVECTION MOVES OVER THE AREA IN THE MORNING. THIS COULD KICK OFF SOME SHOWERS OVER THE WESTERN CWA. FRI AFTERNOON THROUGH EARLY SAT IS WHEN THE BEST CHC OF PCPN WILL COME IN WITH THE NEXT FRONT. A CHC OF TSRA WILL BE POSSIBLE AS LI/S AND SHOWALTERS FALL TO NEAR ZERO. HIGHS SHOULD BE IN THE 60S ON FRI AND THEN EARLY SAT. SAT THE TEMPS WILL LIKELY FALL IN THE AFTERNOON AS THE FRONT MOVES EAST OF THE AREA. NJJ EXTENDED FORECAST DISCUSSION... THE MEDIUM RANGE PERIOD LOOKS CHILLY TO SAY THE LEAST. THE MODELS ARE ON TRACK FROM YESTERDAY WITH THE DEVELOPMENT OF THE CLOSED UPPER LOW OVER NRN GREAT LAKES OR AT LEST A FULL LATITUDE UPPER TROUGH BY LATE IN THE WEEKEND. THE UPPER LOW/TROUGH REMAINS IN PLACE THROUGH THE MIDDLE OF THIS COMING WEEK. A SERIES OF SHORTWAVES WILL CONTINUE TO ROTATE AROUND THE UPPER LEVEL LOW (SHOWN BY THE 12Z GFS) THROUGH MOST OF THIS COMING WEEK. THE 1000/850 THICKNESS GET NEARLY COLD ENOUGH FOR SNOW BY WEDNESDAY (1300-1305 DM) WITH 850 MB TEMPS NEAR -4C. GIVEN THE BIAS OF THE GFS TOWARD BEING TO COLD WILL NOT GO WITH THAT...BUT MOSTLY CLOUDY WITH SCT SHOWERS FOR SUNDAY THROUGH WEDNESDAY SEEMS FINE. WILL HAVE HIGHS IN THE 50S AND LOWS MOSTLY WITH 5F OF 40F (COOLER WEDNESDAY BEHIND THAT COLD FRONT THAT COMES THROUGH TUESDAY). WDM .GRR...GALE WARNING FOR THE NEARSHORE WATERS OF LAKE MICHIGAN FROM NEW BUFFALO TO MANISTEE THROUGH MIDNIGHT TONIGHT.
Hazardous weather outlook, Sep 24, 11:11 AM EDT, 6 hours 12 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1111 AM EDT WED SEP 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND THIS EVENING...PRIMARILY EAST OF A LINE FROM HOLLAND TO CLARE. THE MAIN THREAT IS FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...BUT HAIL OF UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT APPROACHING FROM THE WEST AFTER NOON...AND MOVE EAST ACROSS THE AREA THROUGH 9 PM. THESE STORMS MAY PRODUCE DAMAGING WINDS AS THEY MOVE AT SPEEDS OF UP TO 50 MPH. LARGE WAVES ARE EXPECTED TODAY AND TONIGHT ON LAKE MICHIGAN...AND GALE WARNINGS ARE IN EFFECT. WATERSPOUTS ARE POSSIBLE TONIGHT AS COLD AIR SWEEPS IN BEHIND THE COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY UNSETTLED AUTUMN WEATHER WILL CONTINUE IN THE EXTENDED PERIOD. SEVERAL COLD FRONTS WILL PASS THROUGH THE AREA...AND LARGE WAVES WILL BE FREQUENT ON LAKE MICHIGAN. WATERSPOUTS WILL CONTINUE TO BE POSSIBLE AS WELL. FROST WILL BE POSSIBLE AT NIGHT INLAND FROM LAKE MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE) MEADE NJJ
In the hours before
Special weather statement, Sep 24, 2:33 PM EDT, 2 hours 50 minutes before
MIZ045-046-051-052-057>059-065>067-071>074-250100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
233 PM EDT WED SEP 24 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 900 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...BARRY...KALAMAZOO AND VAN BUREN
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 4:01 PM EDT | Special Marine Warning | GRR | 74 min | |
| Sep 24, 4:01 PM EDT | Special Marine Warning | GRR | 74 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.